Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 31, 2023, 12:25 AM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 12:25 AM CDT (05:25 UTC)
- Expired
- Jul 31, 2023, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, MO, Greene County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 20 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
688
WGUS53 KSGF 310525
FFWSGF
MOC043-077-225-311100-
/O.NEW.KSGF.FF.W.0040.230731T0525Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1225 AM CDT Mon Jul 31 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Christian County in southwestern Missouri...
Eastern Greene County in southwestern Missouri...
Western Webster County in southwestern Missouri...
* Until 600 AM CDT.
* At 1225 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Nixa, Ozark, Strafford, Rogersville, Sparta, Fair
Grove, Fremont Hills, Turners, Galloway, Bassville, Linden,
Glidewell and Ebenezer.
This includes the following low water crossings...
Sims Branch at Highway CC, Little Pomme De Terre River at Highway
CC, Pedelo Creek at Highway U, Panther Creek at Highway B,
Parchcorn Creek at Smyrna Road, Cabin Creek at Cabin Creek Road
and Finley River at Johns Ford Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3711 9334 3742 9333 3742 9332 3742 9329
3742 9325 3742 9323 3742 9321 3742 9316
3742 9314 3742 9311 3741 9308 3742 9307
3742 9301 3699 9303 3699 9332
FLASH FLOOD...RADAR INDICATED
$$
EW2 follow-up statements
051
WGUS73 KSGF 310816
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
316 AM CDT Mon Jul 31 2023
MOC043-077-225-311100-
/O.CON.KSGF.FF.W.0040.000000T0000Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Webster MO-
316 AM CDT Mon Jul 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING FOR NORTHEASTERN CHRISTIAN, EASTERN GREENE AND WESTERN
WEBSTER COUNTIES...
At 316 AM CDT, Doppler radar indicated that the thunderstorms that
produced the earlier heavy rainfall have moved out of and ended
across the warned area. Between 1 and 3 inches of rain fell across
the area. Even through the rainfall has ended, runoff from the early
heavy rainfall will continue through the early morning hours. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Springfield, Nixa, Ozark, Strafford, Rogersville, Sparta, Fair
Grove, Fremont Hills, Turners, Galloway, Bassville, Linden,
Glidewell and Ebenezer.
This includes the following low water crossings...
Sims Branch at Highway CC, Little Pomme De Terre River at Highway
CC, Pedelo Creek at Highway U, Panther Creek at Highway B,
Parchcorn Creek at Smyrna Road, Cabin Creek at Cabin Creek Road
and Finley River at Johns Ford Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3711 9334 3742 9333 3742 9332 3742 9329
3742 9325 3742 9323 3742 9321 3742 9316
3742 9314 3742 9311 3741 9308 3742 9307
3742 9301 3699 9303 3699 9332
FLASH FLOOD...RADAR INDICATED
$$
EW149
WGUS73 KSGF 311053
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
553 AM CDT Mon Jul 31 2023
MOC043-077-225-311103-
/O.EXP.KSGF.FF.W.0040.000000T0000Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Webster MO-
553 AM CDT Mon Jul 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING
FOR NORTHEASTERN CHRISTIAN, EASTERN GREENE AND WESTERN WEBSTER
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3711 9334 3742 9333 3742 9332 3742 9329
3742 9325 3742 9323 3742 9321 3742 9316
3742 9314 3742 9311 3741 9308 3742 9307
3742 9301 3699 9303 3699 9332
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:42 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 30, 6:42 PM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 PM CDT Sun Jul 30 2023
...AVIATION UPDATE...
Key Messages:
1. Heat Advisory continues today and Monday for our western CWA.
2. Marginally severe storms will be possible during the overnight
hours tonight into Monday morning.
3. Heat continues through the week...gradually shifting east
across the area by mid to late week.
.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Jul 30 2023
Mostly sunny across the area today, with a few cumulus starting to
develop over the southwest corner of Missouri and across south
central Missouri. Temperatures were ranging from the low to mid
80s in the east to the low to mid 90s in the west. Dew points were
generally in the upper 60s to low 70s. Still have a bit of a cap
in place over the area with the highest instability in the
southwest where surface based CAPES were around 3000-3500 j/kg.
Moisture axis extended from eastern Nebraska into eastern Kansas
and southwest Missouri.
We can't rule out an isolated storm over our far western counties
this afternoon/evening, but confidence and coverage is pretty low
at this time.
The main chance of convection will be late tonight into Monday
morning. Models are coming to a better consensus with an MCS
developing in the northern/central plains and then pushing into
our CWA as we get close to sunrise on Monday. The best chances
will be east of an Osceola to Branson line. Some strong to
marginally severe storms will be possible with damaging wind gusts
as the main severe weather risk. There is also a potential of
localized flooding with any training storms. Most of the activity
should end during the early afternoon from northwest to southeast.
If the MCS materializes, it should work over the atmosphere in the
eastern portion of the CWA which will limit highs to the 80s
there. Further west, we are still expecting temperatures to reach
the upper 90s with heat index values from 100 to 106 and will
maintain the heat advisory there for Monday.
.LONG TERM...(Monday Night through Sunday)
Issued at 203 PM CDT Sun Jul 30 2023
With the upper ridge centered over the central and southern
plains, northwest flow will continue along the edge of the ridge
which will bring several waves of energy over our eastern CWA and
across the OH/TN valley regions. Several rounds of convection will
be possible into Wednesday with the ridge axis gradually shifting
more eastward with time and pushing the better rain chances to the
east of our area. The hottest weather will continue to be over the
western CWA while the clouds/convection will keep temperatures
lower in the east. Will probably need to extend the heat advisory
in time and further east as we head further into the week. The
hottest temperatures look to be on Wednesday and Thursday as the
ridge axis moves into the forecast area.
The ridge will begin to flatten out on Thursday, which will likely
bring a frontal boundary into the area and stall out. This will
bring increasing rain chances heading into the later part of the
week and into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 30 2023
Band of strong to severe convection forming along an instability
axis tied to a frontal boundary over southwest Missouri.
Confidence is low in how far north TSRA will develop back toward
KJLN though a bit higher in having outflowed induced TSRA
propagate toward KBBG before convection diminishes later this
evening.
Another cluster of storms over eastern Nebraska to move
southeast overnight into the forecast area toward sunrise. These
storms will have the potential to be strong to severe as well into
the afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077-078-088-
089-093-094-101>103.
Heat Advisory from 11 AM to 8 PM CDT Monday for MOZ066-077-078-
088-089-093-094-101>103.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
Heat Advisory from 11 AM to 8 PM CDT Monday for KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...RunnelsHazardous weather outlook, Jul 30, 8:47 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 847 PM CDT Sun Jul 30 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 847 PM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Elevated Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... A line of strong to severe storms will move rapidly south through much of the forecast area past midnight. Winds to 70 mph and small hail will be likely. Additional strong storms will be possible over central Missouri toward morning. The greatest threat for damaging winds extends north of I-44 and west of Highway 65. In addition...these storms will produce very heavy downpours. The threat for flooding will be limited however due to the fast movement of the storms. .DAYS TWO THROUGH SEVEN...Monday through Friday. A Heat Advisory is in effect for locations along and west of a Nevada to Stockton to Cassville Missouri line Monday. Thunderstorms and cloud cover may slow the rise of temperatures Monday morning but strong recovery is expected by the afternoon. Hot conditions are expected to continue through the weekend into next week with heat index values similar each day as they top out in the upper 90s to 110 degree range. The hottest conditions will occur across southeastern Kansas and southwestern Missouri. Thunderstorm chances will continue over the eastern Ozarks on Monday with some marginally severe storms. Damaging wind will be the main risk, along with the chance for localized flooding. The heat will continue to build back up this week with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. This heat will spread to the entire area by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Local storm report, Jul 31, 12:10 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1210 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM Tstm Wnd Dmg Forsyth 36.69N 93.12W
07/31/2023 Taney MO Emergency Mngr
Large tree down on Skyline drive.
&&
ASLocal storm report, Jul 31, 12:12 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1212 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM Tstm Wnd Dmg Halltown 37.20N 93.63W
07/31/2023 Lawrence MO Amateur Radio
Limbs down, wall on barn is damaged. Limbs
on house.
&&
ASLocal storm report, Jul 31, 12:14 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1214 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM Tstm Wnd Dmg Butterfield 36.76N 93.91W
07/31/2023 Barry MO Emergency Mngr
Powerlines down and trees over HWY 39.
&&
ASLocal storm report, Jul 31, 12:16 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1216 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM Tstm Wnd Dmg Purdy 36.82N 93.92W
07/31/2023 Barry MO Emergency Mngr
Hwy 97 and Hwy B trees blocking road.
&&
ASLocal storm report, Jul 31, 12:19 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1219 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg 2 NNW Galloway 37.16N 93.25W
07/30/2023 Greene MO Amateur Radio
Glenstone and independence there are reports
of roof damage and small limbs down.
&&
ASLocal storm report, Jul 31, 12:23 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1223 AM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Springfield 37.20N 93.29W
07/30/2023 Greene MO Fire Dept/Rescue
National and Grand there are several trees
down.
&&
ASThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 12 min |
| Jul 30, 7:35 PM CDT | Areal Flood Advisory | SGF | Newton | 6 hr |
| Jul 30, 8:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 61 min |
| Jul 30, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 51 min |
| Jul 30, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 54 min |
| Jul 30, 9:39 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Morgan, Polk | 66 min |
| Jul 30, 9:57 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 33 min |
| Jul 30, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton | 67 min |
| Jul 30, 10:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Dallas, Greene, Polk, Webster | 54 min |
| Jul 30, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, McDonald, Newton and 2 more | 63 min |
| Jul 30, 11:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 65 min |
| Jul 30, 11:25 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk, Webster | 42 min |
| Jul 30, 11:37 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 53 min |
| Jul 30, 11:47 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| Jul 31, 12:20 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 55 min |
| Jul 31, 1:18 AM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Webster | 33 min |
| Jul 31, 1:51 AM CDT | Flash Flood Warning | SGF | Christian, Douglas, Webster | 4 hr |
| Jul 31, 3:27 AM CDT | Excessive Heat Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 17 hr |
| Jul 31, 3:27 AM CDT | Excessive Heat Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 41 hr |
| Jul 31, 3:27 AM CDT | Heat Advisory | SGF | Barry, Benton, Cedar, Christian, Dade, Greene and 6 more | 41 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.